View Full Version : SSRI Discontinuation - help?


cameron90
01-21-12, 03:35 AM
I stopped my Prozac completely about 4 days ago. I was on 40mgs for several years and tapered to 10mg before cessation. Prozac isn't supposed to be very severe, as it's used to help taper people off of other SSRIs because of it's long elimination half-life. Prior to Prozac, I was on either Paxil or Celexa and before that one of those ones as well. So I've been on SSRIs for a quite a number of years.

I haven't felt anything until a few hours ago, I'm assuming this is due to its long half-life. I'm feeling not necessarily bad but I'm definitely not comfortable. I can't sleep and if I lay down, my head feels like there's some pressure inside so I'm trying to remain upright. Some slight ringing in my ears and vision is blurry (I'm pretty sure the vision is because I haven't slept). Feeling quite anxious so I took some clonazepam but I haven't felt this anxious for a long time. My head feels like something is scratching my scalp, which I hear is quite common when stopping SSRIs but it's really awkward and uncomfortable.

Has anybody had any experiences with discontinuing an SSRI? How did you feel and how long did it last? Any remedy suggestions?

I'm currently taking 60mg Mirtazepine, 0.5-1mg clonazepam, and 30mg of dextroamphetamine a day.

dsvlil1
01-21-12, 08:56 AM
I had a few issues coming off fluoxetine and I was only at a 5mg dose. It took me a few days to get over the hump of the discontinuation but I had to remind myself that the reason I felt so hideous was because of the withdrawl. I was pretty unhinged for those few days though.

I'm not sure there's anything that can really make it easier, prozac has lengthy half life which is supposed to mean it's easier to come of but I'm not convinced about that. Hang in there and tough it out, it has to end sometime.

take_too
01-30-12, 04:15 AM
I was on Zoloft and then Lexapro, in total for 13 years. I tried to stop taking Lexapro 4 times, because it wasn't helping, but each time, the withdrawals became too much to handle. I would be ok for up to a week, but the longest I managed was 2 weeks. I would become anxious and irritable, which in itself wouldn't be so bad, but I was taking it out on other people.

I managed to come off the SSRI meds properly just over a year ago, just before I got my ADHD diagnosis.

I had to do it very slowly. I was already down to 5mg, but from there I cut down by 1mg every 2 or 3 weeks. Then I was finding I would have to take a crumb every second day. When I was finally taking nothing, I went through about 6 months of a lot of different kinds of weird symptoms all over my body, most things only lasted a few days, but I didn't feel well and I never knew what was coming next.

Its been over a year now and I still don't think my serotonin system is working properly, I also still have ringing in my ears, which started when I stopped taking the Lexapro.

I found this site helpful: http://beyondmeds.com/2011/07/28/ssriprotractedwithdrawal/

Or you can search for 'SSRI withdrawal syndrome'

Good luck, take it very slowly if it becomes difficult, you might have to start back on a low dose and then cut down slower, that's the only way I could do it.

Mountaingen
01-31-12, 10:46 PM
I tried stopping Lexapro a couple years ago. I was actually on a camping trip and ran out. Knowing it was about to happen, I had reduced my dose for a couple days before. I had about 4-5 days of weird headaches, like my brain was bouncing in my head, but then it went away.
About 6 weeks later, I started having anxiety and depression again, so back on Lexapro. They've been great for me, but the sexual side effects are a bit much at times. I guess I've always thought that maybe I would need them all my life, but maybe I should try going off again.
I've been taking Adderall for ADHD recently but it doesn't seemed to be doing anything, and I wonder if its the effect of the Lexapro.

eeilyk
03-17-12, 12:51 AM
I'm considering going off Lexapro because i don't feel it doing a single thing except making me less happy and reducing the effectiveness of the Dex considerably.
I should speak to my doctor but i know that he wouldn't be happy about it.

Addkon
04-19-12, 03:34 PM
I stopped my Prozac completely about 4 days ago. I was on 40mgs for several years and tapered to 10mg before cessation. Prozac isn't supposed to be very severe, as it's used to help taper people off of other SSRIs because of it's long elimination half-life. Prior to Prozac, I was on either Paxil or Celexa and before that one of those ones as well. So I've been on SSRIs for a quite a number of years.

I haven't felt anything until a few hours ago, I'm assuming this is due to its long half-life. I'm feeling not necessarily bad but I'm definitely not comfortable. I can't sleep and if I lay down, my head feels like there's some pressure inside so I'm trying to remain upright. Some slight ringing in my ears and vision is blurry (I'm pretty sure the vision is because I haven't slept). Feeling quite anxious so I took some clonazepam but I haven't felt this anxious for a long time. My head feels like something is scratching my scalp, which I hear is quite common when stopping SSRIs but it's really awkward and uncomfortable.

Has anybody had any experiences with discontinuing an SSRI? How did you feel and how long did it last? Any remedy suggestions?

I'm currently taking 60mg Mirtazepine, 0.5-1mg clonazepam, and 30mg of dextroamphetamine a day.

Prozac has a REALLY long half-life, to the point that I have doubts that it is the Prozac causing the issue. It is possible that the enzyme that is involved with the metabolism of Prozac is now causing a variation in how your other medications are being metabolized.

Said another way; this enzyme now has less to "do" so it may be effecting how your other meds are working.

Check out the section on "Pharmacokinetics" http://en.wikipedia.org/wiki/Fluoxetine You might want to cross reference your other meds for the CYP2D6 role.

Despite its initial bad press, flouxetine is a remarkable drug. Sad, because I'm sure a lot of people that could've been helped by it were not.

Addkon
04-19-12, 03:35 PM
Another note, related to some above posts: not all Drs are aware that you can use fluoxetine (prozac) to help with withdrawal of other, shorter half-lifed SSRI/SNRIs. It doesn't take a large dose or a long time either. IIRC 1-3 doses.

escott
04-23-12, 10:28 PM
Dude SSRIs are some of the worst things to come off of. There is all kinds of crazy side effect. It will take a while to readjust.

oneup
04-23-12, 10:50 PM
The first week will be the worst. Try to stay comfortable and get through, there's no easy way. I think I tried to go for alot of walks and do mindless activities. Just remember it will get better. It took me 3 tries to stop effexor. I disagree that these drugs are non-addictive. It took a month for the head zaps and anxiety to go away completely.

escott
04-23-12, 10:58 PM
It is completely dangerous to go off these drugs without talking about it first with a doctor. There is about a million things that could go wrong and there are less painful ways if a doctor is involved.

oneup
04-24-12, 12:30 AM
Cameron you know to taper right? Its really important, and easiest with the sprinkle caps. Slowly reduce your dose by 25%/4 days, or something along those lines. I forget exactly, my psychiatrist gave me a rough description of what to do though. Maybe prozac is easier, but you might end up going through absolute hell if you don't taper, even w/ the long half life.

escott
04-24-12, 12:38 AM
Yes I have had experience Paxil and Celexa were created after Prozac and also they are for two different things. It lasted more than four days and I felt horrible. I would sugest colonadine(spelling) I woud stop with the Amphetamine.

escott
04-24-12, 01:03 AM
I would have to refer him to a doctor who deals with this type of medication and not give advise on specific figures on how to tapper down. I would look it up but again a doctor needs to be contacted.

escott
04-24-12, 01:49 AM
I would say that they are not addictive but have side effects when tappering.

Shevey
04-24-12, 01:57 AM
Eh, they may say that prozac/fluoxetine has a long half-life and that it should take a long time to work and/or wear off, but that's not the case for me. When I was on that medication I started having negative consequences just two days after missing a dose. When I started taking it in the beginning, they said it would take a month to begin working so I should be patient... yeah, right, it started working within /5/ days for me.

escott
04-24-12, 09:38 AM
I would seek immediate medical attention